Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 5 of 5 Posts

·
Registered
Joined
·
7 Posts
Discussion Starter · #1 ·
I was dx last summer with CVID (Common Variable Immunoodeficiency). GI problems are common in people with this illness, and since the diagnosis I have naturally been wondering what the relationship of the disease is to my IBS. I have a bit of an unusual situation with the CVID - although my immunoglobulin levels are dangerously low, I have so far been asymptomatic. My immunologist is amazed - normally, people with such low levels are constantly struggling with serious, sometimes life-threatening, infections. I have had no notable infections, and the findings were made by accident when I was undergoing some other testing. Even though I have had no symptoms, the decision was made to treat it (treatment being IV infusions of IG). So far, I have not been able to tolerate the IG replacement therapy (causes aseptic meningitis - no fun!). I have not yet tried the subcutaneous route as far as administering the IG - after bad experiences with the infusions, I am a little gun shy. So the question is really to treat or not to treat, and that question is still up in the air with my health care providers and me.I am curious to know if anyone else here has CVID, and what role you think it playsin your GI problems. Did/does IG replacement therapy help? Any other advice? My main problems are gas, bloating/abdominal distention, cramping, and periodic bouts of D. I believe I have pretty much ruled out dietary triggers, prophylactic Beano every time I eat seems to help the most.
 

·
Registered
Joined
·
1 Posts
I have been diagnosed for 14 years and might have a few words of advice. Try switching to a 99% lactose free diet to get rid of the stomach issues.My Ig levels are non existent. I have been getting IVIG since 1992 and have had some bad reactions, but in general I believe this has kept my health to a point where I can work full time. Pay attention to your body...sinusitis, lung infections, and bacterial overgrowth in your gut seem to be common. Find a Dr. familiar with CVID and one that will work with you. I am being allowed to self medicate based on signals my body is giving me. I immediately report to the Dr. when I do something or take something though so he is informed.Don't be complacent! Pay attention!My e-mail is bob.everett###eg-engineers.com if you'd like to continue this dialogue.
 

·
Registered
Joined
·
103 Posts
Hi dharma, Do you know the product/supplier of the gammaglobulin? There are IgG products that contain lower amounts of IgA that many find don't cause as many reactions. You can ask your Dr. to order and switch you to the lowest product with IgA and see what happens (if you already aren't on a product with the lowest IgA). Also you can try: 1.)Benedryl (50mg) and Solumedrol right before infusion. 2.) How long did your infusion last? They can slow down your rate, eventhough you will be "hooked up" for an hour or two longer, and see if that helps. 3.) Get a Rx for prednisone or medrol (sp?) dose pack and take this for 3 to 5 days after your infusion. This seems to work for many with aseptic meningitis, but not crazy about this drug. This is also referenced in the Immune Deficiency Foundation Handbook so you can direct your Dr. to this if s/he is unfamiliar. May I ask what dietary triggers have you ruled out and how? Have you had your immunologist do any food allergy tests? Including blood test for celiac or gluten? And everetra had good advice about lactose. You can (if you haven't) avoid all sugars including fructose (fruits) for a few days and see how you do, especially those with immune problems should stay away from sucrose.Good luck!
 

·
Registered
Joined
·
103 Posts
Oh dharma, I almost forgot. For some with CVID, or other immune problems, sometimes Colostrum is recommended if you are having problems with digestion. But some can contain lactose so read labels if you are concerned about this. Can be bought at a health food store.Again - good luck!
 
1 - 5 of 5 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top